Antidepressants Have A Confusing Effect On Emotions

A little-known antidepressant side-effect on emotions and motivation.

A little-known antidepressant side-effect on emotions and motivation.

People taking antidepressants find it harder to identify their feelings, research finds.

The drugs may cause emotional blunting, lower levels of empathy and even apathy.

The difficulty identifying emotions and apathy could be two sides of the same coin.

SSRI antidepressants in particular are sometimes said to make people indifferent: apathetic towards their emotions and any activities.

People taking the drugs feel less motivation and less emotion — whether positive or negative.

For the study, 57 people taking antidepressants were compared to a control group of 441 people.

The results showed that people taking the antidepressants were more likely to have trouble identifying their feelings.

The study’s authors point out that their research doesn’t necessarily show that taking antidepressants¬†causes this side-effect.

However, it is thought that up to one in five people taking antidepressants have emotional side-effects.

Some studies, though, suggest the rates of apathy and emotional blunting after taking SSRI antidepressants could be even higher, perhaps approaching 50%.

The antidepressants people were taking in the study were mostly SSRIs, which target the serotonin system and include most modern antidepressants such as Prozac, Zoloft, Paxil and many, many more.

Some were also taking older style tricyclic antidepressants, such as clomipramine.

The study was published in the journal Experimental and Clinical Psychopharmacology (Kajanoja et al., 2018).

Author: Dr Jeremy Dean

Psychologist, Jeremy Dean, PhD is the founder and author of PsyBlog. He holds a doctorate in psychology from University College London and two other advanced degrees in psychology. He has been writing about scientific research on PsyBlog since 2004.

Get free email updates

Join the free PsyBlog mailing list. No spam, ever.